Most of the time, we don't think too much about our bones – and that's a good thing. It means they're not giving us any trouble. But at midlife, our bones do change whether we are aware of it or not. In women, that change happens more rapidly after menopause when we lose estrogen. In men, it happens gradually. All of that is a natural part of aging and it isn't an illness.
But in some people, the changes in bone actually represent a disease called osteoporosis, which is characterized by thinning and brittle bones that are prone to fracture. In the last decade, you've probably seen lots of ads on TV for drugs that claim to treat osteoporosis. Some are even touted by celebrities who say their lives have been transformed by these drugs. In the ads, the patients are all relatively young and vital and many are presented as being prone to osteoporosis although not actually suffering from the disease.
Despite the rosy picture painted by these ads, treatment of people who may someday get osteoporosis is controversial. And long-term use of the medications by people who do have osteoporosis is also not as clear-cut as it might seem. This week, a task force convened by the American Society of Bone and Mineral Research reported that these drugs, called bisphosphonates, are very effective in reducing bone fractures in people who have osteoporosis, but the task force also said that long-term use of these drugs may also lead to unusual and serious fractures of the thigh bone.
The scientists who prepared the report, which was published in the Journal of Bone and Mineral Research, said that patients who suffered thigh fractures had generally been on the drugs for more than five years and called for better labeling of the drugs and better tracking of patients in order to determine how widespread this problem is. They also want more research to figure out exactly what mechanism could cause fractures in people who are taking the drugs.
In the meantime, you should talk to your doctor about the study if you are taking these medications. Some questions to think about:
How long have you been on the drug?
Has your bone density changed in that time?
What other therapies (such as weight-bearing exercise) should you try?